Clozapine is the most potently anti-muscarinic neuroleptic of them all; it’s side effect profile reflects that. It can cause severe constipation and even ‘toxic mega-colon’.
Clozapine is an example of a ‘dirty’ drug (pharmacologically speaking) which has superior efficacy; this might be remembered when next you hear someone espousing the advantages of ‘selective’ or ‘specific’ drugs like SSRIs.
An analysis of nearly 13,000 patients on clozapine had useful data.
- neutropenia, neutrophil count of 0.5-1.5 x 109/L
- agranulocytosis, < 0.5 x 109/L
This study shows:–
- Dose; at 12 weeks mean of 400 mg, typical max dose 450 mg
- Overall discontinuation rate; 34% in year one, 10% in year two, 3% in year seven
- Cumulative incidence of agranulocytosis was 0.73% (93 patients out of 13000). Two died.
Peak risk was 6-18 weeks (incidence 0.7%)
- Neutropenia; 344 cases ceased treatment because of neutropenia. Cumulative incidence was 2.7%. Of those who had to cease treatment 50% did so by week 19 and 75% in the first 12 months.
Risk factors for agranulocytosis
- Age, 50% risk increase for each decade
- Dose, inverse relationship, 20% decrease for each 100 mg increase in dose
Risk factors for neutropenia
- For each 1.0 x 109/L decrease in basal WCC risk increased by 30%
There were 13 confirmed suicides
The usual risk increase in schizophrenia seems to be around 20 times that of the national population standardised mortality rate (SMR) ie about 2000. The risk in this group was an SMR of about 500; ie 4 x less than typical figures for schizophrenia.
The inverse risk finding is counter-intuitive and one would want to be confident that this is not an artifact caused by dose lowering in those perceived (correctly) to be at risk. An intriguing possibility is that it is related to auto-inhibition of a cytochrome P450 enzyme responsible for the production of a toxic metabolite.
This is the Journal letter from me, and the reply:
Ti: Paradoxical pattern of haematological risk with clozapine
I would be intrigued to hear further comments from Munro et al (1999) concerning the apparent paradox of the inverse relationship between dose and risk, both of neutropenia and of agranulocytosis.
A curious interaction of enzymes and metabolites, as briefly alluded too, is a fascinating possibility ; other more banal explanations might also be entertained. One imagines the authors considered the possibility of an artefact. The agranulocytosis risk was the raison d’être for the Clozaril Patient Monitoring Service (CPMS) ; so we may reasonably propose a tendency to (a) reduce the dose, and (b) fail to raise it, in those who exhibited lower white cell counts. Could such a mechanism produce these results ? The data presented do not appear sufficient to rule out such an explanation.
Do the authors wish to comment on why the baseline white blood cell count should be associated with hazard of neutropenia but seemingly (from absence of specific data and comment) not with agranulocytosis.
Psychiatrists have, over the years, made minimal use of therapeutic drug monitoring and one presumes from this report that this was not incorporated in any way into the CPMS. Is there a lesson here and might that have elucidated the putative ‘ratio of metabolites’ question ?
Authors’ reply : R Kerwin and J. Munro D. O’Sullivan
We are grateful for the above comments and for the chance to cover the issue of clozapine dose and blood dyscrasias in more detail. Extensive analyses were done to explore this and the key message is that there is no evidence that risk of haematological discontinuation is related to increased dose.
The peak risk for both agranulocytosis and neutropenia on clozapine occurs in weeks 6-18 of treatment. It is likely that in these early stages of treatment, the dose of clozapine is still being titrated up to a typical maintenance level. The low doses of clozapine in patients with agranulocytosis or neutropenia reflect the overlap in time of peak risk for blood dyscrasias and the drug titration period. This is more likely to explain the finding, rather than the proposed tendency to reduce dose or fail to raise it in those who exhibit lower white cell counts. When it is noted that a patient’s white blood cell (WBC) count is falling, a course of action (e.g. repeat blood monitoring) is advised by the CPMS. This does not include any advice about reductions in or maintenance of clozapine dose, because the blood problems associated with the drug have been repeatedly reported as being dose-independent phenomena.
Low baseline WBC count was associated with increased hazard of neutropenia, but not agranulocytosis. It is likely that patients discontinuing clozapine for neutropenia have a number of different aetiologies behind the reduced WBC count. There is a natural variance in WBC count within the population. Those individuals tending to have a low count pre-treatment were more likely to be excluded for subsequent low counts coincidental to the clozapine treatment. This is shown by the expected finding that African-Caribbean patients have lower baseline WBC counts than Caucasians because of benign ethnic variation and, correspondingly, have higher rates of neutropenia on clozapine treatment. In sharp contrast, the rate of agranulocytosis in African-Caribbean patients is not increased. Frequency of agranulocytosis is clearly independent of the baseline WBC count, suggesting that different mechanisms exist to explain the neutropenia and agranulocytosis.
Owing to the editorial requirements to shorten the original draft, the discussion around the ratio of drug metabolites had to be truncated. The excellent suggestion regarding therapeutic drug monitoring and elucidation of the metabolite ratio, as a possible key to discovering the mechanism, points to a possible lost opportunity. Therapeutic drug monitoring is not undertaken or required routinely. However, if requested, the parent drug and the major metabolites can be measured. Unfortunately, these easily measured metabolites are very unlikely to yield important information regarding toxic mechanism, although they are proving useful in assisting with a variety of specific clinical situations such as drug interaction and suspected compliance problems. The characteristics of these major metabolites, present almost invariably in every patient at generally constant ratios, simply does not explain the frequency and temporal patterns seen for agranulocytosis. Agranulocytosis is unlikely to be due to the direct toxicity of the parent drug or these major stable metabolites. A more promising possibility involves the formation of a short-lived reactive metabolite, a nitrenium ion which binds to neutrophil proteins. This may be the mediator of the toxicity by disruption of neutrophil function or by acting as a hapten to invoke immune destruction of the neutrophil. The explanation of why only 0.73% develop agranulocytosis still has to invoke multifactorial possibilities based on individual differences in bioactivation and detoxification, which may be genetically determined.